Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 18, NWS Jackson, MS

June 2, 2022Bolivar County, Sunflower County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 2, 2022, 8:51 AM CDT for Bolivar County, Sunflower County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2022, 8:51 AM CDT (13:51 UTC)
Expired
Jun 2, 2022, 11:00 AM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Bolivar County, MS, Sunflower County, MS

The radar

The Little Rock radar (KLZK), 170 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2022-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2022-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

435 
WGUS54 KJAN 021351
FFWJAN
MSC011-133-021600-
/O.NEW.KJAN.FF.W.0018.220602T1351Z-220602T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
851 AM CDT Thu Jun 2 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Bolivar County in northwestern Mississippi...
  Northern Sunflower County in northwestern Mississippi...

* Until 1100 AM CDT.

* At 851 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cleveland, Ruleville, Shaw, Drew, Rosedale, Parchman, Scott, Mound 
  Bayou, Renova, Boyle, Benoit, Rome, Merigold, Beulah, Pace and 
  Winstonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3358 9077 3358 9115 3359 9113 3363 9114
      3367 9123 3368 9123 3371 9116 3366 9109
      3368 9103 3372 9106 3371 9112 3373 9115
      3378 9113 3376 9102 3378 9099 3380 9100
      3382 9105 3386 9107 3399 9046 3370 9045

FLASH FLOOD...RADAR INDICATED

$$

GRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 6:34 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 2, 6:34 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
634 AM CDT Thu Jun 2 2022

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
MVFR vsbys wl be psbl 12-14Z in the se this morning. TSRA wl move
across the TAF sites along and ahead of a cold front mainly this
aftn into this evening and briefly reduce flight conditions.
Otherwise, away from TSRA, VFR conditions and a light nw wind will
prevail through 08Z Fri. After 08Z MVFR-IFR cigs wl develop cntrl
and south and continue through the end of the TAF period. /22/

&&

.DISCUSSION...
Today and Tonight: the ridging surface and aloft that has remained
dominant the last several days will weaken enough today to allow a
shortwave trough and cold front to move over our CWA and produce a
decent chance for rain. Although there will be increased rain
chances, total rainfall amounts through tonight is expected to be
less than an inch.

Early morning surface analysis showed a cold front stretching across
northeast Arkansas back across southeast Oklahoma into northern
Texas. Early morning satellite imagery/RAP analysis a shortwave
trough axis across central Oklahoma and southwest into northern
Texas. The cold front will continue sagging south today while the
shortwave tracks east. These features already have convection firing
with them along the Red River and are set to arrive in our CWA
during prime heating. Although there will be a few storms in our
west this morning, the prime time for any isolated storms capable of
damaging wind gusts and small hail is expected to be during the
afternoon and early evening hours. The threat for isolated severe
storms has been slightly expanded to include our whole CWA. Although
the threat for severe storms will end during the evening, rain
chances will continue overnight as the weak cold front drifts
through our CWA. High temperatures will be held in the mid to upper
80s today over most of our CWA but east Mississippi will likely
reach 90F again. Despite the cooler temperatures behind the cold
front tonight, morning lows will still be a couple degrees warmer
than normal in the upper 60s to near 70F at most locations. /22/

Friday: While the surface front will begin to become more ill-
defined as it sinks southward across the area on Friday, there will
remain a sharp gradient in deep layer moisture. Convection today
will likely help determine just how far south that boundary reaches,
and thus, how far north isolated/scattered showers and storms will
be possible on Friday. 00Z guidance kept it a bit farther north than
before, between the US 82 and I-20 corridors, so we're carrying
continued shower and thunderstorm chances roughly south of that
line. Moderate instability will again be supported by only weak
shear. Given the uncertainty, we'll hold off on advertising any
severe threat for Friday until we have a better picture of where the
mesoscale features will set up. Friday night looks quiet as the
drier airmass briefly moves in.

Saturday through Wednesday: The front will fall apart by this
weekend, and as the upper trough shifts east and a ridge begins to
develop from northern Mexico into Texas, it will place our region in
a progressive northwesterly upper flow pattern. Meanwhile, moisture
will begin to return northward Saturday. Most guidance maintains dry
weather during the day Saturday, but by Saturday night and Sunday
there is increasing potential for one or two convective complexes
transiting the northwesterly flow pattern to move into the area. We
have continued to trend rain chances upward for this time period. If
we do get such activity, the potential for damaging wind gusts may
also be a concern.

By next work week, the mid/upper ridge is expected to build
eastward, gradually pushing the ring of convection north and east of
the area. Increasing low level heights will correspond to increasing
daytime temperatures, with highs firmly above normal in the low/mid
90s. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       87  69  84  64 /  69  44  31   4
Meridian      90  69  84  64 /  64  51  36   3
Vicksburg     87  69  84  65 /  71  47  24   5
Hattiesburg   91  69  87  66 /  50  45  50   6
Natchez       87  69  84  66 /  61  39  26   5
Greenville    86  68  83  64 /  73  33  12   3
Greenwood     87  67  84  63 /  75  31  13   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/22
Hazardous weather outlook, Jun 2, 5:10 AM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
510 AM CDT Thu Jun 2 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
510 AM CDT Thu Jun 2 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Isolated severe thunderstorms capable damaging wind gusts and
small hail are possible this afternoon into this evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

20

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 2, 6:58 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Jackson MS
658 AM CDT Thu Jun 2 2022

MSZ018-021245-
Bolivar MS-
658 AM CDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of northeastern Bolivar
County through 745 AM CDT...

At 658 AM CDT, Doppler radar was tracking a strong thunderstorm over
Shelby, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shelby, Rosedale, Mound Bayou, Gunnison, Deeson, Duncan, Alligator
and Winstonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3386 9066 3384 9104 3391 9103 3393 9101
      3394 9103 3400 9102 3397 9100 3396 9097
      3398 9096 3402 9099 3402 9090 3403 9089
      3406 9089 3408 9087 3410 9066
TIME...MOT...LOC 1158Z 259DEG 12KT 3393 9080

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 6:58 AM CDTSpecial Weather StatementJANBolivar47 min
Jun 2, 11:59 AM CDTFlash Flood WarningJANClay, Lowndes, Noxubee, Oktibbeha, Winston86 min
Jun 2, 1:38 PM CDTSpecial Weather StatementJANWarren37 min
Jun 2, 2:24 PM CDTSpecial Weather StatementJANRankin36 min
Jun 2, 2:46 PM CDTSpecial Weather StatementJANRankin29 min
Jun 2, 2:57 PM CDTSpecial Weather StatementJANCopiah33 min
Jun 2, 3:07 PM CDTSevere Thunderstorm WarningJANRankin, Scott, Smith38 min
Jun 2, 3:08 PM CDTSpecial Weather StatementJANSimpson37 min
Jun 2, 3:35 PM CDTSpecial Weather StatementJANSimpson25 min
Jun 2, 4:19 PM CDTSpecial Weather StatementJANJasper26 min
Jun 2, 5:17 PM CDTSpecial Weather StatementJANJones28 min

Nearby

Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.